Colorado, 2016

Winter Weather in Colorado, January 18 to 19, 2016

January 18 to 19, 2016 · NWS GJT · 6 events in 6 counties and zones

A quick moving disturbance moved over the Western Slope which brought a quick shot of heavy snowfall to some mountain locations.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A quick moving disturbance moved over the Western Slope which brought a quick shot of heavy snowfall to some mountain locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 18, 4:24 PM MST, 36 minutes earlier.

Area forecast discussion, Jan 18, 4:24 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 PM MST MON JAN 18 2016

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 225 PM MST MON JAN 18 2016

ANOTHER FAST MOVING MOIST PACIFIC WAVE WILL MOVE ACROSS THE
WESTERN SLOPE TONIGHT. MANY UPSTREAM SITES (INCLUDING THE SW
WYOMING CORNER) HAVE SURFACE DEW POINTS IN THE LOWER
30S...INDICATING THE MOIST ENVIRONMENT. SATELLITE IMAGES SHOWING
NICE STRUCTURE WITH THIS WAVE WITH COMMA HEAD TRANSLATING ACROSS
THE GREAT BASIN THIS AFTERNOON. DYNAMICAL LIFT IS MODEST...BUT
GIVEN THE MOISTENING AND RELATIVELY DEEP MOIST LAYER...SNOW IS
EXPECTED TO BE WIDESPREAD.

RAP13 MODEL SPITTING OUT SOME DECENT QPF VALUES FOR THE HIGH
COUNTRY. THIS WOULD EQUATE TO 4-8 INCHES OF SNOW FOR THE PARK
RANGE...THE ELK/WEST ELK MOUNTAINS (PLUS GRAND MESA) AND MAY
EXTEND AS FAR SOUTH AS THE NWRN SAN JUAN MOUNTAINS. MOIST LAYER
OVERRIDING THE COLDER AIR OVER THE YAMPA RIVER BASIN LEADS TO 2-6
INCHES ACROSS THAT BASIN. HOISTED WINTER WEATHER ADVISORY FOR
THESE LOCATIONS. VAIL PASS EXPECTED TO BE SHELTERED AS THE ELK AND
WEST ELK MOUNTAINS ROB THE GORE RANGE FROM DECENT SNOWFALL...SO
HAVE NOT INCLUDED THIS AREA IN THE WINTER WEATHER ADVISORY. THIS
SNOW TAPERS OFF QUICKLY AND WILL BE ENDING FROM THE WEST AROUND
DAYBREAK.

LOOKS LIKE TONIGHT/S SNOW STORM WILL EXIT QUICKLY TO THE EAST
TUESDAY MORNING. AFTER A BRIEF FEW HOURS OF CLEARING FROM LATE
MORNING THRU THE AFTERNOON...THE NEXT TROUGH MOVES IT. THIS IS
WILL HAVE THREE FAST-MOVING FEATURES. THE FIRST WEAK TROUGH WILL
BRING NW FLOW AND LIKELY SNOW TO THE MOUNTAINS TUE NIGHT...WITH
SCATTERED SNOW IN THE VALLEYS. THE GFS SHOWS A SECOND WEAK TROUGH
DROPPING INTO THE AREA LATE TUE NIGHT RIGHT ON THE HEALS OF THE
FIRST.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 225 PM MST MON JAN 18 2016

RELATIVELY MOIST NW FLOW SHOULD REMAIN OVER THE AREA WED
MORNING...THEN THE THIRD TROUGH IN THE LITTLE PACKAGE OF ACTIVITY
WILL DIG INTO THE AREA WED NIGHT. THIS IS THE STRONGEST FEATURE
AND HAS THE POTENTIAL TO PRODUCE ANOTHER SEVERAL INCHES OF SNOW IN
THE MOUNTAINS AND AREAS OF LIGHT ACCUMULATIONS IN THE VALLEYS.
STILL...THE MAIN FOCUS WILL BE OVER THE NORTHERN AND CENTRAL CO
MTS AND THE SAN JUAN MTS NORTH OF RED MTN PASS.

A STRONG RIDGE WILL BRING DRIER AIR AND CLEARER SKIES TO THE AREA
THU...THU NIGHT AND FRI. THE CLEAR SKIES COMBINED WITH FRESH SNOW
ON THE GROUND WILL PROBABLY BRING BACK THE VERY COLD TEMPERATURES
TO THE HIGH MOUNTAIN VALLEYS...NW PLATEAU AND EASTERN UINTA BASIN
LATE WED NIGHT THROUGH THU NIGHT. HAVE LOWERED THE MIN TEMPS IN
THOSE INVERSION PRONE AREAS.

THE MIDRANGE MODELS SHOW ANOTHER SERIES OF TROUGHS AFFECTING THE
AREA SAT THROUGH MON. THE POLAR JET AND MAIN STORM PATH
REESTABLISHES DIRECTLY OVER THE FORECAST AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 419 PM MST MON JAN 18 2016

MODELS STILL IN AGREEMENT THAT CONDITIONS DETERIORATE AFTER 03Z
THIS EVENING AS LOWER CLOUDS AND SNOW STARTS TO FALL. BY 06Z...
IFR CONDITIONS WILL BE COMMON FOR MUCH OF THE CWA INCLUDING
KASE...KEGE...KRIL AND POSSIBLY KGJT AT TIMES. SNOW WILL DROP VIS
BELOW 3 MILES AT TIMES WITH CIGS HOVERING AROUND 1.5K FEET OR SO.
DO NOT EXPECT KVEL OR KDRO TO SEE ANY SNOW WITH THIS SYSTEM AND
SHOULD REMAIN VFR. PRECIP WILL END QUICKLY AFTER 12Z WITH
CONDITIONS RAPIDLY IMPROVING AFTER THAT THOUGH SOME RESIDUAL
SHOWERS MAY PERSIST FOR KEGE AND KASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 AM MST TUESDAY FOR COZ002-004-
     005-009-010-012-013-018.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR COZ014.

UT...NONE.
&&

SHORT TERM...PF/CC
LONG TERM...CC
AVIATION...TGR
Hazardous weather outlook, Jan 18, 4:51 AM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
451 AM MST MON JAN 18 2016

COZ001>014-017>023-UTZ022>025-027>029-191200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
451 AM MST MON JAN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BEGIN TO SPREAD IN FROM WEST TO EAST LATE THIS AFTERNOON
AND EARLY THIS EVENING. SNOW WILL QUICKLY BECOME WIDESPREAD BY MID
EVENING. THE NORTHERN AND CENTRAL COLORADO MOUNTAINS...AND ADJACENT
VALLEYS WILL AGAIN BE FAVORED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY: SNOW WILL QUICKLY DIMINISH TUESDAY MORNING...LINGERING
LONGEST OVER THE MOUNTAINS NEAR THE CONTINENTAL DIVIDE.

TUESDAY NIGHT-WEDNESDAY: ANOTHER WEATHER SYSTEM WILL MOVE ACROSS
UTAH AND WESTERN COLORADO LATE TUESDAY NIGHT AND WEDNESDAY. THE
PASSAGE OF THIS DISTURBANCE WILL BRING CLOUDS AND A CHANCE OF
SNOW. LIGHT TO MODERATE ACCUMULATIONS ARE POSSIBLE IN THE
MOUNTAINS...WITH A CHANCE OF LIGHT SNOW IN THE VALLEYS. TRAVEL MAY
BE IMPACTED... ESPECIALLY OVER THE MOUNTAIN PASSES.

THURSDAY AND FRIDAY: NO SIGNIFICANT WEATHER EXPECTED.

SATURDAY AND SUNDAY: A CHANCE FOR ADDITIONAL SNOWFALL EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

TGJT

In the hours before

Local storm report, Jan 18, 11:27 AM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1127 AM MST MON JAN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       RED MOUNTAIN PASS       37.90N 107.70W
01/17/2016  M21.0 INCH       OURAY              CO   CAIC

            2 DAY STORM TOTAL... SWE 1.3 INCHES

&&

EVENT NUMBER GJT1600142

TGJT
Local storm report, Jan 18, 11:28 AM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 AM MST MON JAN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       MONUMENT (HIGHWAY 550)  37.97N 107.66W
01/17/2016  M16.0 INCH       OURAY              CO   CAIC

            2 DAY STORM TOTAL... SWE 0.8 INCHES

&&

EVENT NUMBER GJT1600143

TGJT
Local storm report, Jan 18, 11:59 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1159 AM MST MON JAN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       COAL BANK PASS          37.70N 107.78W
01/17/2016  M6.5 INCH        SAN JUAN           CO   CAIC

            STORM TOTAL... SWE 0.45 INCHES

&&

EVENT NUMBER GJT1600144

TGJT
Local storm report, Jan 18, 12:05 PM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1205 PM MST MON JAN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       SWAMP ANGEL             37.91N 107.71W
01/17/2016  M15.0 INCH       OURAY              CO   CAIC

            STORM TOTAL... SWE 1.4 INCHES

&&

EVENT NUMBER GJT1600145

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Grand and Battlement Mesas

When
January 18, 5:00 PM MST to January 19, 6:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Measured snowfall amounts ranged from 3 to 4 inches across the zone. Locally higher amounts included Powderhorn Ski Area with 12 inches.

Winter Weather, West Elk and Sawatch Mountains

When
January 18, 6:00 PM MST to January 19, 2:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Measured snowfall amounts ranged 5 to 7 inches across the western portion of the area, while the eastern portion received less than 3 inches.

Winter Weather, Debeque to Silt Corridor

When
January 18, 6:00 PM MST to January 19, 4:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Measured snowfall amounts ranged from a 3 to 4 inches across the zone.

Winter Weather, Flattop Mountains

When
January 18, 6:00 PM MST to January 19, 2:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches were measured across the area.

Winter Weather, Elkhead and Park Mountains

When
January 18, 7:00 PM MST to January 19, 2:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Measured snowfall amounts ranged from 4 to 7 inches across the zone.

Winter Weather, Central Yampa River Basin

When
January 18, 7:00 PM MST to January 19, 5:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659978, 659979, 659980, 664281, 659977, 664279.